Nebraska, 2013

Damaging Wind in Nebraska, July 6, 2013

July 6, 2013 · NWS CYS · 1 event in 1 county or zone

A late afternoon thunderstorm produced strong winds in northern Dawes County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A late afternoon thunderstorm produced strong winds in northern Dawes County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 6, 1:00 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 6, 1:00 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MDT SAT JUL 6 2013

SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 200 PM MDT SAT JUL 6 2013

CONVECTION BEGINNING TO DEVELOP CURRENTLY THOUGH SOMEWHAT HINDERED
BY SFC NWLY FLOW AND MODEST INSTABILITY. STILL EXPECT SOME UPTICK
IN CONVECTION FOR THE REST OF THE AFTERNOON BEFORE GRADUALLY
WANING THIS EVENING WITH LOSS OF HEATING.

NO BIG CHANGES SEEN SUNDAY THROUGH MONDAY AS THE CWA WILL BE UNDER
A GENERALLY WESTERLY FLOW ALOFT ON NORTH SIDE OF UPPER RIDGE
CENTERED OVER ROUGHLY NEW MEXICO. WEAK IMPULSES RIDING ACROSS THE
REGION WILL CONTINUE TO INTERACT WITH SOME INSTABILITY TO PRODUCE
WDLY SCTD MAINLY LATE DAY CONVECTION. A BIT BETTER MOISTURE
TRANSPORT ACROSS THE PLAINS COULD ALLOW FOR SOME STRONG STORMS
OVER THE NORTHEAST PART OF THE PANHANDLE...DEPENDING HOW FAR WEST
THIS BETTER MOISTURE AND RESULTANT INSTABILITY IS ADVECTED.
OTHERWISE TYPICAL VERY WARM TEMPERATURES OF JULY WILL CONTINUE
ACROSS THE CWA.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 200 PM MDT SAT JUL 6 2013

MAIN FORECAST CONCERN WILL BE CONTINUED INFLUENCE OF SUBTROPICAL
RIDGE OVER FOUR CORNERS. ON TUE BOTH ECMWF AND GFS SHOW HEIGHTS
BUILDING INTO WY WITH NW UPPER FLOW AND RIDGE AXIS SHIFTED OVER
INTERMOUNTAIN WEST. THIS KEEPS SUBTROP MOISTURE PLUME ROTATING
OVER WY WITH AFTN CONVECTION INITIATING OFF ELEVATED TERRAIN.
A WEAK COLD FRONT WILL ALSO SHIFT SOUTH ON TUE AFTN AND NEARLY
STATIONARY ACROSS LARAMIE RANGE WED. MAIN MOISTURE AXIS WILL SHIFT
INTO NE PANHANDLE AS UPPER RIDGE AXIS WEST SHARPENS AND DRIER FLOW
FILTERS INTO AREAS WEST OF LARAMIE RANGE. MAIN INSTABILTY AXIS
WITH SE SFC FLOW WILL KEEP MAIN TSTM THREAT ON WED FROM CYS EAST
INTO NE PANHANDLE. BY THU THE UPPER RIDGE AXIS SHIFTS EAST AND
CENTERED OVER WY WITH MAIN AREA OF SUBSIDENCE AND LIMITED CHC
FOR AFTN CONVECTION. BY LATE THU INTO FRIDAY THE UPPER RIDGE
SHIFTS EAST WITH RETURN TO SW FLOW ALOFT AND EMBEDDED WEAK
SHORTWAVES. MAIN AREA OF MOISTURE PLUME APPEARS TO BE DISPLACED
FARTHER SOUTHEAST FRI AND SAT...BUT ISOLD AFTN CONVECTION
ALONG HIGHER TERRAIN POSSIBLE. TEMPS THROUGH THE PERIOD WILL
REMAIN 5-10 DEGS ABOVE NORMAL WITH +20C THERMAL RIDGE AXIS AT
700MB OVER THE AREA ON THU. SLA

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY MORNING)
ISSUED AT 200 PM MDT SAT JUL 6 2013

VFR CONDITIONS WILL PREVAIL MOST AREAS THROUGH 20Z AS CUMULUS JUST
STARTING TO BUILD ALONG HIGHER TERRAIN. FRONTAL BOUNDARY AND WIND
SHIFT TO WEST/NORTHWEST SURFACE WINDS NOW ACROSS ALL TAF SITES.
MAIN FOCUS FOR CONVECTION WILL MOVE OFF HIGHER TERRAIN AND EAST
FROM 20Z-03Z WITH SOME MVFR CIGS AND BRIEF LOWER VISIBILITIES AROUND
THUNDERSTORMS. MAINLY VCSH AFTER 03Z WITH DIMINISHING CLOUD COVER
AFTER 09Z.

&&

.FIRE WEATHER...ISSUED AT 200 PM MDT SAT JUL 6 2013

NO SIGNIFICANT CONCERNS ANTICIPATED THROUGH EARLY NEXT WEEK WITH
GENERALLY LIGHT WINDS AND NON-CRITICAL WEATHER CONDITIONS
OTHERWISE. SCATTERED MAINLY LATE DAY SHOWERS AND THUNDERSTORMS ARE
EXPECTED BUT RAINFALL AMOUNTS SHOULD ALLEVIATE DRY LIGHTNING
THREAT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RE
LONG TERM...SLA
AVIATION...SLA
FIRE WEATHER...RE
Hazardous weather outlook, Jul 6, 9:09 AM MST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1009 AM MDT SAT JUL 6 2013

NEZ019-020-054-055-WYZ101-103>119-071230-
SCOTTS BLUFF-BANNER-KIMBALL-CHEYENNE-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1009 AM MDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER PARTS OF THE AREA
THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL BE CAPABLE OF
PRODUCING BRIEF HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON MOST DAYS.
SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-021-095-096-WYZ102-071230-
DAWES-BOX BUTTE-MORRILL-NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-
1009 AM MDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF THE
WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. SOME OF
THE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MOST DAYS.
THERE WILL A POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS
ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The Rapid City radar (KUDX), 132 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawes

When
July 6, 4:20 PM MST
Where
Dawes County, 8 mi N of Chadron
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.946, -103.000

An estimated wind gust of 60 mph was reported north of Chadron.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451455.